Long story semi-short, some red-ish spots around the top of the shaft of the penis and a little on the head. Not irritating, but disconcerting certainly. Went to a dermatologist who said it was probably psoriasis. I had syphilis test just in case, and also had a few small marks elsewhere on the body that seemed to point to psoriasis (which I've never been diagnosed with before).
Anyway, he gave me Alclometasone Dipropionate cream (.05%). Mostly went away. Went back for a followup, and he essentially told me to attempt to keep it dry and unirritated, but to stop with the cream.
Mostly came back.
So, kept it dry, then tried to use just a standard cream, becuase it seemed like keeping it dry was just making the skin dry, which kind of made it more obvious.
A couple months later, no change, so I tried over the counter hydrocortisone cream, 1%. Totally gone after a few days. 100%, couldn't see anything.
Now, I've read that using a corticosteroid over a long period is a bad idea. Mainly for adverse effects, but also because they lose effectiveness. Where I read this, however, I think they were talking about the very strong ones, and not the stuff they put near the vitamins and foot pads.
My questions are as follows:
1) Will the relatively weak hydrocortisone 1% have any real adverse effects (total surface area less than 1 square inch, although like real estate, value is determined by location, not acreage)?
2) Will using this reduce its effectiveness, or, worse, possibly exacerbate the situation over time?
3) Kind of know the answer, but just to make me feel better. Even though the dermatologist told me twice that its not an std, and the hydrocortisone made it go away completely, just want to confirm that this is in fact most likely psoriasis or something similar (he wasn't 100% sure of psoriasis or some type of general irritation).
I'd go back to him, but he's probably tired of me, and I left my job so I'm sorting out the medical insurance situation currently.
It certainly sounds like psoriasis and has responded the way you'd expect psoriasis to respond. It's safe to use weak steroids over long periods, if needed. If you can suppress the rash with over-the-counter 1% hydrocortisone, then I think that's what you should do.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.